Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 501, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 14, 2008, 6:32 PM CDT for Franklin County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2008, 6:32 PM CDT (23:32 UTC)
- Expired
- Aug 14, 2008, 6:53 PM CDT
- In force
- 21 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Franklin County, IA
The radar
The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 142332
SVRDMX
IAC069-150015-
/O.NEW.KDMX.SV.W.0501.080814T2332Z-080815T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT THU AUG 14 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FRANKLIN COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 715 PM CDT.
* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHEAST OF ALEXANDER...OR 21 MILES SOUTHWEST OF MASON CITY...AND
MOVING SOUTHEAST AT 18 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ALEXANDER BY 635 PM CDT...
ALEXANDER BY 640 PM CDT...
LATIMER BY 655 PM CDT...
COULTER BY 700 PM CDT...
HAMPTON AND GENEVA BY 715 PM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 161 AND 177.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4265 9303 4263 9303 4257 9339 4279 9351
4280 9350 4290 9350 4291 9323
TIME...MOT...LOC 2333Z 326DEG 16KT 4287 9339
$$
DONAVON1 follow-up statement
000
WWUS53 KDMX 142353
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
653 PM CDT THU AUG 14 2008
IAC069-150003-
/O.CAN.KDMX.SV.W.0501.000000T0000Z-080815T0015Z/
FRANKLIN IA-
653 PM CDT THU AUG 14 2008
...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY IS
CANCELLED...
AT 648 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4265 9303 4263 9303 4257 9339 4279 9351
4280 9350 4290 9350 4291 9323
TIME...MOT...LOC 2353Z 326DEG 16KT 4280 9332
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:35 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 14, 3:35 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT THU AUG 14 2008 .DISCUSSION... WL WSHFT LINE AND UPR TROF WILL SET OFF SCT TSRA THIS EVE. EXPECT ACTIVITY TO DIMINISH AFT SNST AND THINKING ATTM IS NOT TO SEE A SCNDRY REDEVELOPMENT AS WE DID LAST NIGHT. MDLS CONT TO INDICATE CLOSED LO OVR NERN MT WIL TRACK FARTHER W THAN PREV INDICATED WITH UPR RDGG TAKING PLACE OVR THE ERN CONUS...ENHANCED IN PART BY TROPICAL DVLPMT. UPSHOT IS THAT THE FCST PKG TDA WILL BE DRIER AND A BIT WARMER THAN PREV PACKAGES. FEELING IS THAT THINGS WILL CONT TO TREND DRIER THRU THE WKND WITH PCPN HOLDING OFF FOR THE MOST PART UNTIL TUE NGT OR SO AS THE UPR LOW LFTS NEWD AROUND THE BLDG UPR HI OVR THE ERN STATES. TEMPS FCST A LTL BLO NORM...BUT MAY ACTUALLY SEE THEM TURN OUT CLOSER TO NORM IT CUR TRENDS CONT. && .AVIATION...14/18Z VFR CONDITIONS INTO MID OR LATE AFTERNOON WHEN NEXT SHORT WAVE TROUGH IS EXPECTED TO AFFECT ERN IA. STORMS ARE NOT EXPECTED TO BE WELL ORGANIZED...WITH SCENARIO BEING THAT DEVELOPMENT OCCURS OVER NERN IA/SOUTHWEST WI AND PROPAGATES SWWD. OTHER SHOWERS CONTINUE ACROSS THE EASTERN PORTION OF SOUTH DAKOTA...MOVING SOUTHEAST WITH TIME. KALO AND KOTM TAFS ARE HAVE HIGHEST CHANCE UNTIL DISIPATION AROUND MIDNIGHT. OTHERWISE...LOOKING FOR SOME FOG TO REDEVELOP TOWARD 10Z ACROSS THE FORECAST AREA WITH DISSIPATION AROUND 13Z. AFTER THAT...CIGS SHOULD REMAIN VFR ACROSS THE AREA AS HIGH PRESSURE BUILDS INTO THE GREAT LAKES FROM CANADA. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...MS AUG 08 AVIATION...REV
Hazardous weather outlook, Aug 14, 5:22 AM CDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 522 AM CDT THU AUG 14 2008 IAZ004>007-015>017-023>028-033>039-047>050-062-151030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL- TAMA-POWESHIEK- 522 AM CDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THE SEVERE WEATHER THREAT IS LIMITED AND MARGINAL AT BEST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE NATURE OF ANY SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ044>046-057>061-070>075-081>086-092>097-151030- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 522 AM CDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THE SEVERE WEATHER THREAT IS LIMITED AND MARGINAL AT BEST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF NON SEVERE THUNDERSTORMS FRIDAY THROUGH SUNDAY...MAINLY SOUTH OF HIGHWAY 92. THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE NATURE OF ANY SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MOYER
In the hours before
Special weather statement, Aug 14, 5:59 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 559 PM CDT THU AUG 14 2008 IAZ049-050-061-062-074-075-084>086-150100- MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE- WAPELLO- INCLUDING THE CITIES OF...MARSHALLTOWN...TOLEDO...NEWTON... GRINNELL...KNOXVILLE...OSKALOOSA...CHARITON...ALBIA...OTTUMWA 559 PM CDT THU AUG 14 2008 ...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS THROUGH MID EVENING... CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL CLOUDS. USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS AND WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY A FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A TORNADO OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE REPORT IT IMMEDIATELY TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. IF A TORNADO WARNING WOULD BECOME NECESSARY...TAKE APPROAPRIATE ACTION. DONAVON
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:00 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Sac, Webster | 45 min |
| Aug 13, 8:46 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Carroll, Greene, Hamilton, Sac and 1 more | 44 min |
| Aug 13, 9:29 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene, Guthrie | 46 min |
| Aug 14, 5:57 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.